The Grapevine

Opiate Withdrawal Driving People To Abuse Diarrhea Medication Imodium; Overdoses Cause Cardiac Dysrhythmia, Death

painkillers
Opiate painkillers can leave people with violent withdrawal symptoms. Pixabay Public Domain

America’s opioid problem is nothing new, but those who have become addicted to oxycodone and other painkillers are now turning to new medications to manage their withdrawal symptoms or get high, according to NPR. The latest substance to cause trouble isn’t what you might expect: loperamide, a diarrhea medication.

Commonly sold under the brand name Imodium, the medication can be dangerous and sometimes even lethal. In a new study published in the Annals of Emergency Medicine, toxicologists discuss two recent cases in which people who were addicted to opioids turned to loperamide to ease their withdrawal symptoms. The patients ingested much more than the recommended dose, and both died.

“Because of its low cost, ease of accessibility and legal status, it’s a drug that is very, very ripe for abuse,” said lead author Dr. William Eggleston, a doctor of pharmacy and fellow in clinical toxicology at the Upstate New York Poison Center.

Loperamide is available over the counter in liquid or pill form and is approved for the treatment of sudden diarrhea. It works by slowing gut movement and decreasing the number of bowel movements a person makes. The drug is an opiate receptor agonist, meaning it activates some of the same receptors in the brain that oxycodone or any other opiate would. At the recommended dose, however, loperamide does not produce a high.

Eggleston said that at doses 10 or more times higher than recommended the drug can help reduce symptoms of opioid withdrawal, and at the largest doses it can create feelings of euphoria similar to those from opioid pills or heroin. While opioids suppress breathing, however, the diarrhea drug can have the opposite effect — disrupting the heartbeat, sending it into an irregular, sometimes fatal rhythm.

“Abuse has become more popular in the last decade, and significant cardiac dysrhythmias have been described in an overdose setting,” the study authors wrote.

Eggleton said the Upstate New York Poison Center has seen a sevenfold increase in calls related to loperamide misuse over the last few years. It was unclear whether the cases detailed in the study involved patients who were hoping to quit opioids for good or who were just using the diarrhea medicine to ease withdrawal symptoms until they could get more prescription drugs.

“Action should be taken to regulate the sale of loperamide-containing products in a manner similar to pseudoephedrine, dextromethorphan, and other restricted over-the-counter medications,” the study concludes. “Additionally, steps should be taken to strengthen public awareness of the effects of loperamide abuse.”

Source: Eggleston W, Clark K, Marraffa J. Loperamide Abuse Associated with Cardiac Dysrhythmia and Death. Annals of Emergency Medicine. 2016.

Loading...